Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 87, NWS Cheyenne, WY

June 14, 2019Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 14, 2019, 4:29 PM MDT for Laramie County, Wyoming. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2019, 4:29 PM MDT (22:29 UTC)
Expired
Jun 14, 2019, 5:00 PM MDT
In force
31 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 7 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:29 PM MDTTSTM WND GST 59Cheyenne, WY
Jun 14, 4:34 PM MDTTSTM WND GST 60Cheyenne, WY
Jun 14, 4:38 PM MDTNON-TSTM WND GST 60S Cheyenne, WYSKYWARN SPOTTER ON LINCOLN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2672 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WUUS55 KCYS 142229
SVRCYS
WYC021-142300-
/O.NEW.KCYS.SV.W.0087.190614T2229Z-190614T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
429 PM MDT Fri Jun 14 2019

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Laramie County in southeastern Wyoming...

* Until 500 PM MDT.

* At 429 PM MDT, a severe thunderstorm was located over Warren AFB,
  or near Cheyenne, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park,
  North Cheyenne, Warren Af Base, Fox Farm-College and South Greeley
  High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 4 and 16.
 Interstate 80 in Wyoming between mile markers 351 and 370.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4107 10501 4120 10503 4124 10464 4102 10467
TIME...MOT...LOC 2229Z 278DEG 23KT 4114 10490 

HAIL...<.75IN
WIND...60MPH
 
$$

Mokry
2 follow-up statements
184 
WWUS55 KCYS 142240
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
440 PM MDT Fri Jun 14 2019

WYC021-142300-
/O.CON.KCYS.SV.W.0087.000000T0000Z-190614T2300Z/
Laramie WY-
440 PM MDT Fri Jun 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTH CENTRAL LARAMIE COUNTY...

At 440 PM MDT, a severe thunderstorm was located over Cheyenne,
moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters and Cheyenne Airport measured wind 
         gusts in excess of 60 mph. 

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 5 and 15.
 Interstate 80 in Wyoming between mile markers 356 and 370.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4106 10493 4120 10493 4124 10464 4102 10467
TIME...MOT...LOC 2240Z 278DEG 23KT 4113 10481 

HAIL...<.75IN
WIND...60MPH
 
$$

Mokry
805 
WWUS55 KCYS 142255
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
455 PM MDT Fri Jun 14 2019

WYC021-142304-
/O.EXP.KCYS.SV.W.0087.000000T0000Z-190614T2300Z/
Laramie WY-
455 PM MDT Fri Jun 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LARAMIE COUNTY
WILL EXPIRE AT 500 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4106 10493 4120 10493 4124 10464 4102 10467
TIME...MOT...LOC 2254Z 278DEG 23KT 4112 10470 

$$

Mokry

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:25 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 14, 3:25 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
325 PM MDT Fri Jun 14 2019

.SHORT TERM...(This evening through Saturday)
Issued at 255 PM MDT Fri Jun 14 2019

Summary: Main hazard concerns remain centered on the localized
heavy rain and thunderstorms this afternoon that could also
produce wind gusts of 40 to 60 mph. While the overall organized
severe threat is low, the localized heavy rain could cause
flooding and ponding of water on roadways. In addition, the 40-60
mph winds could cause some minor damage or make transportation
difficult along areas roadways for brief periods of time. Storm
strength and coverage will decrease through the mid-evening
hours.

Weather Details: Showers and thunderstorms are underway mainly
across the higher terrain but some additional activity has
developed across the western High Plains of Nebraska. Expect
continued development through the afternoon across the High Plains
of Wyoming and Nebraska as higher then normal precipitable water
values combine with moderate synoptic lift due to H5 troughing
and growing boundary layer instability. With limited wind shear
present, storms will be more of pulse and wet microburst type
through the afternoon. While some hail will be possible - elevated
winds, lightning, and localized heavy rain will the primary threats.

A near similar pattern will occur Saturday as +2-3 standard
deviation above normal precipitable water persist across Wyoming
and Nebraska Panhandle. There looks to be a greater focus of heavy
rainfall potential along the Snowy, Laramie and adjacent Wyoming
High Plains Saturday with more limited coverage farther west in
Carbon County. However, will need to monitor trends overnight
depending on new resolution of embedded shortwave troughs pivoting
across the region. Heavy rainfall, localized flooding, and wind
gusts of 40 to 60 mph will again be possible.

.LONG TERM...(Sunday through Thursday)
Issued at 330 AM MDT Fri Jun 14 2019

Medium range models/ensembles are in good agreement with the
continuation of the unsettled weather pattern into next week.
Energetic west-northwest flow aloft combined with mesoscale
surface boundary interactions, moisture and instability will
produce scattered to numerous showers and thunderstorms Sunday
through Tuesday. Severe weather is not anticipated, however
isolated strong convection with locally heavy rainfall can be
expected, especially during the afternoons and early evenings.
There will be a downward trend in convective coverage Wednesday
and Thursday as slightly drier air aloft advects into the CWA.
Temperatures will average slightly below normal Sunday through
Tuesday, moderating to normal Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1215 PM MDT Fri Jun 14 2019

High clouds continue to sit over southeast Wyoming and the
Nebraska Panhandle with VFR conditions. Scattered showers and
thunderstorms are starting to develop near KRWL and will continue
into this afternoon towards KLAR and KCYS where gusty winds and
MVFR conditions are possible. Showers will continue to move
eastward towards the NE Panhandle terminals through 03Z tonight.

&&

.FIRE WEATHER...
Issued at 255 PM MDT Fri Jun 14 2019

Fire weather concerns remain low with above normal precipitation,
non-cured fuels, and elevated minimal relative humidity values.
This pattern will continue through the weekend into Tuesday of
next week. A drier pattern will then take place for a brief time
mid-week.

&&

.HYDROLOGY...
Issued at 255 PM MDT Fri Jun 14 2019

Hydrologic concerns will prevail for the Upper North Platte and
Laramie Rivers and their tributaries with a ripe high elevation
snow pack and increasing chances for rain on snow this weekend.
MBRFC forecasts maintain minor flood potential near Saratoga and
along portions of the Laramie Watershed. Latest model QPF
indicates the potential for significant precipitation above 9000
feet in the form of rain with daytime temperatures in the 50s to
low 60s and low temperatures above 37 degrees. Runoff due to
saturated soils will likely cause streams and rivers to rise this
weekend into early next week. A River Flood Warning remains in
effect for the Upper North Platte River near Saratoga. Additional
flood watches and warnings may be required with the potential
for slow moving heavier convection.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...JSA
LONG TERM...MAJ
AVIATION...MB
FIRE WEATHER...JSA
HYDROLOGY...MAJ
Hazardous weather outlook, Jun 14, 5:16 AM MDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
516 AM MDT Fri Jun 14 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
151130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
516 AM MDT Fri Jun 14 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Numerous showers and scattered afternoon and evening thunderstorms
will develop. Strong thunderstorms producing heavy rainfall, gusty
winds and hail will be possible east of a line from Alliance to
Cheyenne.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered to numerous showers and thunderstorms are expected
Saturday through Tuesday. Locally heavy rainfall may lead to
minor flooding.

.Spotter information statement...

Spotters are encouraged to report hail and strong thunderstorm
winds to the National Weather Service.

WYZ104-105-109>115-151130-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
516 AM MDT Fri Jun 14 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered afternoon and evening showers and thunderstorms will
develop. Severe weather is not expected, however isolated strong
thunderstorms may produce gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered to numerous showers and thunderstorms are expected Saturday
through Tuesday. A ripe snow pack remains above 9000 feet over the
mountains, and rain on snow could cause minor flooding. Be alert for
rapid increases in flow through area rivers and streams.

.Spotter information statement...

Spotters are encouraged to report hail and strong thunderstorm winds
to the National Weather Service.

In the hours before

Special weather statement, Jun 14, 2:49 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
249 PM MDT Fri Jun 14 2019

NEZ002-003-142115-
Box Butte NE-Dawes NE-
249 PM MDT Fri Jun 14 2019

...SPECIAL WEATHER STATEMENT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Flahertys Corner, or 33 miles northwest of
Alliance, moving southeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Marsland.

LAT...LON 4223 10331 4241 10345 4244 10345 4244 10348
      4253 10339 4239 10309
TIME...MOT...LOC 2049Z 314DEG 22KT 4242 10337

Brothers
Special weather statement, Jun 14, 3:10 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
310 PM MDT Fri Jun 14 2019

NEZ002-003-142130-
Box Butte NE-Dawes NE-
310 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE AND
SOUTHWESTERN DAWES COUNTIES UNTIL 330 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Flahertys Corner, or 25 miles northwest of Alliance,
moving southeast at 25 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hemingford.

LAT...LON 4235 10338 4244 10327 4230 10300 4215 10319
TIME...MOT...LOC 2109Z 312DEG 23KT 4233 10326

Brothers
Special weather statement, Jun 14, 3:44 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
344 PM MDT Fri Jun 14 2019

WYZ115-116-142215-
South Laramie Range WY-Laramie Valley WY-
344 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
415 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm near
The Buttes, or 13 miles south of Laramie, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pumpkin Vine, Vedauwoo, The Buttes, Vedauwoo Campground, Tie Siding
and Hutton Lake.

This includes Interstate 80 in Wyoming between mile markers 323 and
333.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Hutton Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4101 10575 4118 10579 4126 10533 4100 10534
TIME...MOT...LOC 2143Z 274DEG 22KT 4112 10557

Mokry
Special weather statement, Jun 14, 3:53 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
353 PM MDT Fri Jun 14 2019

NEZ021-142230-
Morrill NE-
353 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORRILL COUNTY UNTIL
430 PM MDT...

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Alliance Airport, or 18 miles southeast of Alliance,
moving south at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Morrill County.

LAT...LON 4175 10278 4195 10278 4197 10268 4197 10267
      4178 10267
TIME...MOT...LOC 2153Z 342DEG 20KT 4186 10271

Mokry
Special weather statement, Jun 14, 4:03 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
403 PM MDT Fri Jun 14 2019

WYZ116-117-142230-
South Laramie Range WY-South Laramie Range Foothills WY-
403 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 430 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm over
Buford, or 20 miles southeast of Laramie, moving east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Crystal Lake Reservoir, Granite Springs Reservoir, Crystal Lake
Campground, Granite Springs Campground and Buford.

This includes Interstate 80 in Wyoming between mile markers 332 and
352.

LAT...LON 4103 10534 4121 10538 4127 10496 4102 10499
TIME...MOT...LOC 2202Z 259DEG 31KT 4114 10527

Mokry
Special weather statement, Jun 14, 4:05 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
405 PM MDT Fri Jun 14 2019

NEZ002-095-142230-
Dawes NE-North Sioux NE-
405 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES AND NORTH
CENTRAL SIOUX COUNTIES UNTIL 430 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ardmore, or 23 miles southeast of Edgemont, moving east at 5 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Dawes
and north central Sioux Counties.

LAT...LON 4282 10342 4296 10370 4300 10369 4300 10339
      4299 10339
TIME...MOT...LOC 2204Z 274DEG 6KT 4300 10358

Mokry

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:11 PM MDTSpecial Weather StatementCYSLaramie34 min
Jun 13, 6:14 PM MDTSpecial Weather StatementCYSAlbany46 min
Jun 13, 6:27 PM MDTSpecial Weather StatementCYS33 min
Jun 13, 8:49 PM MDTRiver Flood WarningCYSCarbon12 days
Jun 14, 2:13 PM MDTSpecial Weather StatementCYSCarbon32 min
Jun 14, 2:44 PM MDTSpecial Weather StatementCYS31 min
Jun 14, 4:03 PM MDTSpecial Weather StatementCYSLaramie27 min
Jun 14, 4:48 PM MDTSpecial Weather StatementCYSGoshen, Laramie42 min
Jun 14, 5:07 PM MDTSpecial Weather StatementCYSLaramie23 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.